Colorado, 2008

Avalanche in Colorado, December 17, 2008

December 17, 2008 · NWS GJT · 1 event in 1 county or zone

A snowboarder was killed by an avalanche.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A snowboarder was killed by an avalanche.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 17, 3:00 AM MST, 11 hours earlier.

Area forecast discussion, Dec 17, 3:00 AM MST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 AM MST WED DEC 17 2008

.SHORT TERM...TODAY THROUGH THURSDAY...
UPPER CLOSED LOW OFF SRN CALIFORNIA COAST DRIFTS A LITTLE FURTHER
SOUTHWARD DURING THE DAY. THAT BACKS THE THE FLOW ALOFT MORE TO
THE SOUTH WITH TWO IMPLICATIONS...STRONG WARMING AND DRAMATIC
INCREASE IN MOISTURE. MOISTURE INCREASE CAN CURRENTLY BE SEEN IN WV
LOOP AS SUBTROPICAL MOISTURE IS PULLED NORTHWARD. WILL LIKELY SEE
INCREASING PCPN ACROSS THE SOUTHERN VALLEYS AND MTNS TODAY
SPREADING NORTHWARD THIS AFTERNOON. THE LOW OPENS AND LIFTS TOWARD
SRN NEVADA TONIGHT. MEANWHILE SPECIFIC HUMIDITY APPROACHES A VERY
RESPECTABLE 4G/KG AT THE SAME TIME OMEGA AND ISENTROPIC UPGLIDE
ARE PROVIDING LIFT. IT APPEARS THE COMBINATION OF MOISTURE AND
DURATION OF PCPN WILL LEAD TO WARNING SNOW AMOUNTS OVER THE NRN
MTNS...SO UPGRADED THEM FROM THE WATCH TO A WARNING. STILL A LITTLE
CONCERNED ABOUT SOME LOWER VALLEY LOCATIONS WHERE RAIN COULD MIX WITH
SNOW OR BECOME ALL RAIN AS H7 TEMPS WARM TO -4C.

A MODERATE COLD FRONT IS EXPECTED TO REACH WRN COLORADO EARLY
THURSDAY MORNING. THIS WILL INCREASE AREAL COVERAGE OF PCPN AND
INTENSIFY RATE OF SNOWFALL. FRONT ACCOMPANIED BY STRONG DIV-Q AND
RESPONSIVE LAPSE RATES WHICH SUGGESTS HEAVY BURSTS OF SNOWFALL.
FOR NOW WILL LEAVE WATCH ALONE FOR THE I-70 CORRIDOR AS THIS WILL
DEPEND ON MESOSCALE BANDING SETTING UP IN JUST THE RIGHT LOCATION.
ENOUGH DIFFERENCES SEEN IN THE MODELS AS WELL AS CONTINUITY ISSUES
TO POSTPONE THAT DECISION.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...
MIDRANGE MODELS IN FAIRLY GOOD AGREEMENT AND REASONABLY CONSISTENT
WITH PREVIOUS RUNS. THURSDAY NIGHT WILL START OFF POST FRONTAL WITH
STRONG COLD ADVECTION AND NORTHWESTERLY FLOW. EVENING PRECIPITATION
SHOULD STRONGLY FAVOR NORTHWEST FACING SLOPES AND THE NORTHERN AND
CENTRAL COLORADO MOUNTAINS. LATE AT NIGHT THE PRESSURE GRADIENT
WEAKENS AS THE FRONT MOVES INTO THE PLAINS STATES.

FRIDAY THROUGH SATURDAY...THE PATTERN QUICKLY CHANGES TO A MORE ZONAL
FLOW EARLY FRIDAY AHEAD OF A DEVELOPING TROUGH OVER WESTERN CANADA
THROUGH THE WESTERN GREAT BASIN. THIS TROUGH MOVES EAST AND PUSHING
ANOTHER COLD FRONT INTO THE FORECAST AREA LATE FRIDAY NIGHT AND
SATURDAY. HAVE INCREASED THE CHANCE OF SNOW THROUGH THE ENTIRE PERIOD
BEGINNING WITH NE UT FRIDAY THEN SPREADING EAST AND SOUTH THROUGH
SATURDAY.

SATURDAY NIGHT THROUGH SUNDAY...A DRIER NW FLOW ALOFT FOLLOWING THE
COLD FRONT ALLOWING SKIES TO CLEAR LATE SAT NIGHT. OVERNIGHT LOWS
SHOULD BE ABOUT THE COLDEST THUS FAR THIS WINTER. SUNDAY SHOULD
REMAIN COLD AND DRY.

MONDAY THROUGH WEDNESDAY...ANOTHER DEVELOPING SHORTWAVE TROUGH AND
COLD FRONT ARE PROJECTED TO MOVE THROUGH THE AREA MONDAY NIGHT AND
TUESDAY...FOLLOWED BY STRONG NW FLOW AND DRIER CONDITIONS WEDNESDAY.

&&

.AVIATION...
EXPECT WIDESPREAD MVFR TO IFR CIGS AND VSBY IN SNOW THROUGH THURSDAY
...WITH LOCAL LIFR IN THE MOUNTAINS. BRIEF PERIODS OF VFR CONDITIONS
CAN BE EXPECTED BETWEEN SHOWERS EARLY WEDNESDAY...BEFORE POOR
CONDITIONS SPREAD BACK OVER THE ENTIRE REGION WEDNESDAY NIGHT AND
THURSDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING THROUGH THURSDAY MORNING FOR
       THE CENTRAL AND SOUTHERN MOUNTAINS AND SOUTHWEST VALLEYS...
       INCLUDING ZONES 9/12/14/17/18/19/21/22/23.
      WINTER STORM WARNING WEDNESDAY NIGHT THROUGH THURSDAY FOR
       THE NORTHERN MOUNTAINS AND VAIL PASS...INCLUDING ZONES
       3/4/10/13.
      WINTER STORM WATCH LATE WEDNESDAY NIGHT THROUGH THURSDAY FOR
       THE INTERSTATE 70 CORRIDOR FROM GRAND JUNCTION EAST THROUGH
       RIFLE...INCLUDING ZONES 6 AND 7.
.UT...WINTER STORM WARNING THROUGH THURSDAY FOR THE LA SAL AND
       ABAJO MOUNTAINS...ZONE 28.
      WINTER STORM WATCH LATE WEDNESDAY NIGHT THROUGH THURSDAY
       FOR THE INTERSTATE 70 CORRIDOR...MOAB AND CANYONLANDS...
       INCLUDING ZONES 27 AND 29.

SHORT TERM.....MC
LONG TERM......CJC
AVIATION.......JDC/CJC
Hazardous weather outlook, Dec 17, 2:50 AM MST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 AM MST WED DEC 17 2008

COZ001>014-017>023-UTZ022>025-027>029-181030-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
250 AM MST WED DEC 17 2008

...NUMEROUS WINTER STORM WARNINGS AND WATCHES IN EFFECT TODAY
THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT
SNOW WILL INCREASE THIS MORNING OVER THE SOUTHERN VALLEY AND
MOUNTAINS...SPREADING NORTHWARD DURING THE AFTERNOON. SNOW INTENSITY
WILL INCREASE TONIGHT AS THE NEXT WEATHER SYSTEM APPROACHES THE
REGION FROM THE SOUTHWEST. SNOW WILL CONTINUE TO ACCUMULATE OVER THE
MOUNTAINS ACROSS SOUTHEAST UTAH AND WESTERN COLORADO...AND VALLEYS
ACROSS SOUTHWEST COLORADO. HAZARDOUS WINTER DRIVING CONDITIONS WILL
CONTINUE...WITH MOST ROADS THROUGH THE MOUNTAINS REMAINING SNOWPACKED
AND ICY...AND OCCASIONALLY IMPASSIBLE.  PLEASE VISIT
HTTP://WEATHER.GOV/GJT FOR THE LATEST INFORMATION REGARDING THIS
WINTER STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WINTER STORM WILL CONTINUE TO IMPACT THE REGION THURSDAY WITH
PERIODS OF LOCALLY HEAVY SNOW. FRIDAY THROUGH TUESDAY SEVERAL PACIFIC
STORMS WILL ROLL THROUGH THE REGION. THIS WILL CONTINUE TO BRING
SNOWFALL TO THE MOUNTAINS AND A CHANCE OF SNOW TO THE VALLEYS.

TRAVEL INTO THE HIGH COUNTRY WILL REMAIN HAZARDOUS. TRAVELERS CAN
EXPECT PERIODS OF LOW VISIBILITY AND ICY AND SNOWPACKED ROADS OVER
THE MOUNTAIN PASSES...AS WELL AS VERY COLD TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...THOUGH
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS.

MC/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, West Elk and Sawatch Mountains

When
December 17, 2:00 PM MST to 2:02 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Sometime during the afternoon, a 36 year old male snowboarder was caught and killed in an avalanche approximately 2 miles northwest of Crested Butte. The soft slab avalanche occurred in an area known as Happy Chutes. The avalanche ran about 1,500 vertical feet, carrying the victim through a dense grove of trees, over a 20 to 30 foot cliff, then down a tight gully and finally to a stand of small trees. The victim was found about a week later under 3 to 4 feet of snow.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, West Elk and Sawatch Mountains2008-12-1736MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146882.